Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What are the symptoms of hypothyroidism ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
My wife had an endoscopy in February 2011, result all normal. A pregnancy test this week - negative.
She currently has the following symptoms: Sore throat, bad taste in mouth in the mornings, swollen glands, upset stomach, exhaustion, black stools (twice), over sensitive breasts, periodic tempretaur rises. Please provide likely diagnoses.
Posted Mon, 7 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Naveen Kumar 31 minutes later

Thanks for the query

The symptoms you have described could be due to gastric reflux or thyroid problems or related to the oral contraceptive pills (OCP). Without a proper examination and laboratory test it is indeed difficult to diagnose the exact cause.

1. Sore throat, bad taste in the mouth, stomach upset and swollen glands could be due Chronic Pharyngitis secondary to the reflux of the gastric contents from the stomach into the throat causing sore and dry throat. The repeated assault by the gastric contents to the mucosa of the throat can lead to enlarged glands or the lymph nodes.

2. The over exhaustion, over sensitive breasts and periodic raise of the temperature occurs in both thyroid related conditions as well as the OCPs.

I would suggest you consult an ENT specialist and get a complete examination done including the thyroid profile. Also, consult your gynecologist to discuss regarding the change of OCPs, the one most suitable for you. Encourage your wife to drink plenty of warm water, avoid excess coffee/tea/alcohol/smoking if any.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
Above answer was peer-reviewed by
Follow-up: What are the symptoms of hypothyroidism ? 43 minutes later
Thank you for your excellent response. My wife has been looking up these symptoms online and thinks that the thyroid explanation is the most likely as she has recently also had ongoing constipation, depression, insomnia, temperature fluctuations, hoarse voice, difficulty concentrating and lethargy. We reside on a small island in the Bahamas and I feel it may be necessary to travel to obtain tests and conduct a medical examination, as per your recommendation. Can a regular GP perform the correct tests and which tests do you recommend are carried out or should I book her to see an ENT specialist. I ask as a GP can be accessed within a short drive and a specialist will entail travel to the US.

Thank you

Answered by Dr. Naveen Kumar 14 hours later

Welcome back

I do understand your situation; yes, your GP can help you in getting the Thyroid Function Test (TFT) done; depending upon the test results we can decide about consulting an ENT specialist. Most probably, your wife could be suffering from hypothyroidism which will be confirmed with TFT.

If the TFT turns out to be positive for hypothyroidism, then she would require thyroid hormone replacement. Also, encourage your wife to drink plenty of warm water and do steam inhalation 2-3 times/day which will help in reducing the hoarseness. Apart from all these, discuss with your GP about changing over of the oral contraceptive pills.

Wish her good health.

Dr. Naveen Kumar N.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor